MAUDE Adverse Event Report: STRYKER GMBH DRILL BIT AXSOS 3 TI NON-LOCKING, SHORT, 2.5 X 216MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

STRYKER GMBH DRILL BIT AXSOS 3 TI NON-LOCKING, SHORT, 2.5 X 216MM; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 705025
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 02/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported event could not be confirmed, since the device was not returned for evaluation and also could not be confirmed on the basis of the provided x-ray.The device inspection was not possible as the product was not returned for investigation.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.The instructions for use instructs user that: ¿ensure that you are familiar with the intended uses, compatibility and correct handling of the instrument, which are described in the operative technique of the product system.Changes in mechanical, physical or chemical characteristics introduced under conditions of repeated use, cleaning and re-sterilization may compromise the integrity of the design and/or materials leading to diminished safety, performance and/or compliance with relevant specifications.Always treat the instrument carefully to avoid surface damage or alterations to the geometry.The design of the instrument must not be modified in any way.The stryker "instructions for cleaning, sterilization, inspection and maintenance" (literature number l24002000) help to determine whether an instrument is in good condition or must be replaced due to excessive wear or obvious defects.¿ formal medical opinion was sought from an experienced independent medical expert as below; ¿actually, we cannot confirm from x-ray that the drill bit tip is embedded in the bone since we only have one direction.To be sure we should have two directions.Most likely it does not cause any patient impact since it is medical grade steel.No we can¿t confirm the bone quality from the x-ray, especially since there is some additional cast/ bandage on the bone which clouds the bone and on top of that there is an additional shadow on the bone where the drill bit is.Hard bone maybe a reason, maybe the drill bit was no longer sharp, maybe too much force was used, maybe the direction as a bit off? there are many additional factors that could have caused the breakage, it may also have been a combination of factors.¿ more detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.However, some of the probable causes of breakage could be hard bone of patient or blunt drill bit or user error such as application of too much force or misdrilling or a combination of these factors.If device is returned or any further information is provided, the investigation report will be reassessed.Device is not available; disposed of by hospital.
 
Event or Problem Description
It was reported: "that the tip of 2.5 drill bit broke off while drilling for a 3.5 screw.The surgeon did not attempt to remove as the tip was embedded in the bone.No patient impact to my knowledge".
 
Additional Manufacturer Narrative
Please note the lot number of the device.
 
Event or Problem Description

Brand Name
DRILL BIT AXSOS 3 TI NON-LOCKING, SHORT, 2.5 X 216MM
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
MDR Report Key11499243
Report Number0008031020-2021-00090
Device Sequence Number2776902
Product Code HWE
UDI-Device Identifier07613327083422
UDI-Public07613327083422
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number705025
Device Catalogue Number705025
Device Lot Number12742D
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/17/2021
Supplement Date Received by Manufacturer03/08/2021
Initial Report FDA Received Date03/16/2021
Supplement Report FDA Received Date03/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age73 YR